MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JOURNEY TIBIA BASE NP RT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JOURNEY TIBIA BASE NP RT SZ 3; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74022213
Medical Device Problem Codes Fracture (1260); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Failure of Implant (1924); Loss of Range of Motion (2032); Discomfort (2330); Joint Dislocation (2374); Swelling/ Edema (4577)
Date of Event 04/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2023, on (b)(6) 2023 the patient experienced prosthetic failure when the base plate fractured as she was getting out of the car.A revision surgery was performed on (b)(6) 2023 to address this adverse event.Current health status of patient is unknown.
 
Additional Manufacturer Narrative
The devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the complaint details, the patient required revision approximately 3.5 months post implantation due to a fractured baseplate after an adverse event when ¿simply standing and getting out of a car¿.The patient reported a history of stiffness/tightness in the knee joint, post-surgery with immediate swelling and discomfort following the adverse event.Reportedly, an x-ray was performed the following day and patient was scheduled for revision.Other than an invoice on (b)(6) 2023, as of the date of this medical investigation, clinical documentation has not been received; therefore, it is unknown if the fracture could have resulted from mechanical issues, traumatic injury, and/or other factor(s) and definitive contributing clinical factors could not be concluded.No supporting evidence has been provided that would indicate that the event is related to a mal performance of the component(s).Reportedly, the patient impact related to the broken baseplate was swelling, discomfort, diagnostic imaging and and need for additional surgical intervention/revision with unknown components.The patient did report post-surgical complications that were ¿caused by either a reaction to stress or bad reaction to general anesthesia¿.No further medical assessment can be rendered at this time.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the journey tibia base, according with the inspection procedure, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade titanium-6 aluminum-4 vanadium alloy shall be controlled.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a tka had been performed on (b)(6) 2023, the patient experienced a prosthetic failure when she was getting out of the car on (b)(6) 2023.The patient described it as a base plate fracture, accompanied with immediate swelling and discomfort.X-rays were taken the following day, on (b)(6) 2023, and the patient was scheduled for revision surgery that was performed on (b)(6) 2023.The patient reported a complicate recovery after the revision surgery, which resulted in two (2) days of hospitalization, due to nausea, vomiting and low blood pressure.Patient's current health status is healthy, with no chronic issues other than continued stiffness/tightness in the knee joint, post-surgery.
 
Additional Manufacturer Narrative
Section h3, h6: although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the tibial baseplate and insert.These devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the provided imaging does not appear to show a fractured tibial baseplate; however, there does appear to be a shadow anterior of the knee joint space, which likely represents an anteriorly displaced articulating insert.The operative report confirms the suspected anteriorly displaced/dislocated articulating insert noted on the provided radiological imaging as it was "immediately noted to be unlocked".The unlocked/undamaged insert led to the insert dislocation and strongly suggests that the primary insert had not fully locked into the tibial baseplate, as no damage or material was reportedly seen upon surgeon inspection; therefore, a user technique/procedural variance cannot be ruled out as a contributing factor.Of note, the primary 9mm medial dished insert was revised to an upsized thickness (10mm) cr insert.The patient¿s acute symptoms of ¿immediate swelling and discomfort¿ while getting out of the vehicle were most likely a direct result of the insert disassociation.The patient impact included the reported post-operative stiffness/tightness (anticipated) with an unanticipated acute onset of swelling and discomfort after exiting a vehicle, diagnostic imaging, aspiration, and subsequent revision along with a reported 2-night hospitalization which may have been due to procedure-related complications/¿caused by either a reaction to stress¿or bad reaction to general anesthesia¿.An august 2023 office note indicated patient was ¿doing well 4 months out from revision¿ with ¿no pain¿ and ¿full range of motion¿.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part numbers over the past 12 months and for the batch numbers based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the implant can break or become damaged as a result of strenuous activity or trauma.Also, the possible adverse effects section revealed that dislocation and subluxation can result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this products and event.According with the inspection procedure for the tibial baseplate, the final inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of standard grade the titanium alloy shall be controlled.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include user technique/procedural variance, traumatic injury, patient condition and/or anatomy, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JOURNEY TIBIA BASE NP RT SZ 3
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18078960
Report Number1020279-2023-02159
Device Sequence Number20765767
Product Code JWH
UDI-Device Identifier03596010554277
UDI-Public03596010554277
Combination Product (Y/N)N
Initial Reporter StateDC
Initial Reporter CountryUS
PMA/510(K) Number
K042515
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number74022213
Device Lot Number22KM06984
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer12/20/2023
05/08/2024
Initial Report FDA Received Date11/06/2023
Supplement Report FDA Received Date12/21/2023
05/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71421029/LOT# 22EM03486; 74021156/LOT# 20FM11495; 74021441/LOT# 22HM14394
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age55 YR
Patient SexFemale
Patient Weight66 KG